What Are the Best Treatments for Hallucinations in the Elderly?

Elderly people may experience hallucinations caused by systemic changes that occur in the brain.
Dementia may cause hallucinations in the elderly.
Reducing the time that a person is left alone may help reduce hallucinations.
Side effects of medication can cause hallucinations in the elderly.
Article Details
  • Written By: Rebecca Harkin
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 22 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Treatment for hallucinations in the elderly most often involve finding the underlying cause of the hallucinations and treating the fundamental problem. Strokes, illness, head injuries, age-related stress, the emotional distress from the loss of a loved one, Charles Bonnet syndrome, or Sundowners syndrome are all causes of elderly people having hallucinations. Any elderly patient with hallucinations should be seen by a doctor for evaluation and if no underlying conditions are found, the patient should see a psychiatrist for a mental health evaluation. Hallucinations most often occur when a person is alone or tired. Being around loved ones, staying well rested, and good nourishment can sometimes reduce hallucinations.

Hallucinations in the elderly often signal an underlying physical or mental problem. The first step in treating these hallucinations is to take the patient to a doctor for a complete medical exam. If nothing is found, the elderly person should be seen by a psychiatrist to evaluate whether there is an underlying mental health issue. There are many prescription medications which can treat mental health conditions and alleviate associated hallucinations. Elderly people suffer from hallucinations more often when they are alone, so keeping the person with loved ones and reducing the time left alone can sometimes reduce hallucinations.

Ad

The most common cause of these hallucinations is Charles Bonnet Syndrome (CBS), a medical condition where people with impaired sight have visual hallucinations. CBS hallucinations typically dissipate in one to two years. When a CBS hallucination occurs, the patient should change the situation they are in and see if that stops the hallucination. For example, if the hallucinations happen in the dark, then patient should turn on a light, move to another room, or shut her eyes and reopen them. Some elderly people are afraid these hallucinations signal the onset of dementia or Alzheimer’s and take comfort in and develop better control over the hallucinations when they discuss them with a psychiatrist.

Another cause of hallucinations in the elderly is Sundowners syndrome, where people suffering from dementia or Alzheimer’s disease do uncharacteristic things or experience hallucinations in the late afternoon and early evening. Initial treatment for these types of hallucinations is to see a doctor and decide if a new medication or an increased dosage is needed to treat the underlying dementia or Alzheimer’s.

To help prevent Sundowners hallucinations, the caregiver should, on a daily basis, be sure the patient has plenty of naps during the day and is well nourished so the end-of-the-day fatigue and stress is reduced. Sometimes it helps to reduce mental stimulation towards the end of the day, as well as cover clocks and windows so the approaching night is less noticeable. When all else fails or the patient becomes abusive, sedatives or sleep aids can be given to help transition the patient through this difficult period and into sleep.

Ad

More from Wisegeek

You might also Like

Discuss this Article

AnswerMan
Post 1

One thing my wife and I have discovered while caring for an elderly parent is that certain medications can trigger hallucinations. Sometimes doctors prescribe anti-anxiety medications or sleep aids for elderly patients, but if the dosage is too strong or the person takes too many of them at one time, the result can be hallucinations. One of my mother-in-law's worst hallucinations was triggered by the sleep medication Ambien. We had no idea she would have such a bad reaction to it.

We might think an elderly person is exaggerating when he or she talks about hallucinating at night, but it definitely feels real to him or her. If an elderly relative starts talking about seeing strangers at the foot of his or her bed or hearing people talk in the hallway, you may want to get a consultation with a neurologist familiar with the elderly.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email